Alert archive / Tennessee / River Flood Advisories in 2020

River Flood Advisory 21, NWS Morristown, TN

April 30, 2020Claiborne County, Grainger County, Hancock County, Tennessee

NWS Morristown, TN issued this river flood advisory at Apr 30, 2020, 10:07 AM EDT for Claiborne County, Grainger County, Hancock County, Tennessee. It was in force for 40 hr.

The area

The outline as issued.

The facts

Issued
Apr 30, 2020, 10:07 AM EDT (14:07 UTC)
Expired
May 2, 2020, 2:00 AM EDT
In force
40 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Claiborne County, TN, Grainger County, TN, Hancock County, TN

The radar

The Knoxville radar (KMRX), 30 km from the middle of the area, began a volume at 14:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Clinch River above Tazewell (TAZT1). The gauge peaked at 9.26 ft at May 1, 2020, 9:00 AM EDT.

actionminormoderate5101504/3005/0105/0205/03
Action stage
10 ft
Minor stage
12 ft
Moderate stage
16 ft
Major stage
21 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03528000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

152 
WGUS84 KMRX 301407
FLSMRX

Flood Advisory
National Weather Service Morristown TN
1007 AM EDT Thu Apr 30 2020

...The National Weather Service in Morristown has issued a Flood 
Advisory for the following rivers in Tennessee...

  Clinch River Above Tazewell TN affecting Grainger, Hancock and 
  Claiborne Counties.

For the Clinch River...including Cleveland VA, Speers Ferry VA, 
Tazewell TN, NORRIS DAM, MELTON HILL DAM...elevated river levels are 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued this evening at 1015 PM EDT.

&&


TNC025-057-067-010215-
/O.NEW.KMRX.FL.Y.0021.200430T1407Z-200502T0600Z/
/TAZT1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1007 AM EDT Thu Apr 30 2020

The National Weather Service in Morristown has issued a

* Flood Advisory for
  the Clinch River Above Tazewell TN.
* From this morning to late Friday night.
* At 8:30 AM EDT Thursday the stage was 5.8 feet.
* Action stage is 10.0 feet.
* Flood stage is 12.0 feet.
* Forecast...The river is expected to rise to a crest of 10.1 feet 
  early tomorrow afternoon.
* Impact...At 10.0 feet, Action stage.
* Impact...At 12.0 feet, Flooding of pasture land near Grissom 
  Island begins. The city of Tazewell, Tennessee is not affected by 
  flooding of the Clinch River.


&&

LAT...LON 3631 8356 3637 8359 3659 8308 3659 8296

$$

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this river flood advisory went out at Apr 30, 7:40 AM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Apr 30, 7:40 AM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Morristown TN
740 AM EDT Thu Apr 30 2020

.UPDATE...
FOR 12Z AVIATION.

&&

.SHORT TERM...

Showers had mostly died off overnight as the upper trough began to
shift east of the Tennessee valley early this morning. A few
showers were still present in parts of Washington and Johnson
counties in the northeast part of the CWA as of 3am, but even that
should be gone within the next hour or two. With lack of upper
forcing, the forecast area will lie beneath the inbound stratus
deck over Kentucky and middle Tennesee, and the departing high
clouds associated with the jet streak on the eastern side of the
trough, likely through daybreak or shortly thereafter. Some breaks
in cloud cover, mainly in the central and southern valley areas,
have seen some fog and low clouds spread quickly in the
stabilizing air mass in the last couple of hours. Expect this
trend to continue, likely expanding north of I-40 in at least a
patchy fashion, through daybreak before insolation helps low
clouds/fog dissipate.

Looking ahead to today, a vort lobe on the upstream side of the
aforementioned upper trough will approach the forecast area from
the northwest during the mid/late morning hours and move overhead
during the afternoon hours. Subsidence aloft will keep the
atmosphere capped above 700mb through the morning, and with lack
of strong heating to begin the day, expect shower activity to
remain minimal through the morning hours. Most rainfall should
remain confined to the mountains as H85 flow becomes orthogonal to
the Appalachian chain after daybreak. However, increasing lift
during the afternoon hours as the vort lobe moves overhead should
erode the capping inversion aloft enough to allow for showers to
become fairly widespread during the afternoon hours. The southern
valley may or may not see much in the way of rain, but expect
widespread showers north of roughly Athens or so. Much of the
resulting instability will be located beneath 700mb or so, so
these showers will be fairly shallow. However, freezing levels
will drop to around 5,000 ft during the afternoon, so much of the
instability will actually reside above that. As a result, would
not be surprised at all to see several reports of small hail this
afternoon.

Convection should taper off rather quickly this evening as we lose
daytime heating and the upper trough finally begins to move away
to the east. However, northwesterly flow in the low levels will
keep some showers going in the higher terrain north of I-40, and
up into southwest Virginia, through late tonight.

Temperature wise, it will be a cool day end to April to say the
least. Afternoon highs will run 10-15 degrees cooler than average
for this time of year. We might actually be close to some record
low max temperature values this afternoon. Chattanooga in the
south will likely be too warm (forecast to be in the mid 60s with
a record low-max in the upper 50s), but the northern part of the
forecast area will be very close to record territory today. The
record low-max at Tri-Cities is 59 degrees, which is exactly what
we're forecasting. I've included a short table below for the
calendar day record low max temperatures for April 30th if you're
curious where the climate sites will be at today.

Daily Record Low Maximum Temperatures

Date    Chattanooga    Knoxville      Tri-Cities     Oak Ridge
04-30   58(1925)       51(1925)       59(1978)       61(1978)

CD

.LONG TERM...(Friday through Wednesday)...

Key Messages:

1. Lingering showers in the mountains and NE TN/SW VA Friday
morning, followed by drying and increasing sunshine in the afternoon.

2. Major warm up this weekend with shower/storm chances returning
late Sunday into Monday, but no severe weather is expected.

3. Low confidence on timing and coverage of thunderstorms and
rainfall amounts Tuesday and Wednesday as an active pattern develops.

Discussion:

Friday and Friday night...

The deep, closed mid/upper low and trough axis will continue to
slowly progress E during the day Friday while a shortwave ridge
works into the Mississippi valley in response to a trough moving
into the west coast. Surface high pressure will slowly build into
the TN valley from the W allowing drier air and subsidence to
overtake much of our area by afternoon. The end result will be
leftover showers across the E TN mountains, NE TN, and SW VA in the
morning decreasing in coverage through the afternoon. Have chance
pops in these areas decreasing to mostly slight chance after 18Z.
NBM guidance seemed too cold based on the increasing afternoon sun
expected, so bumped highs up into the low 70's across the southern
valley and southern plateau and low/mid 60's elsewhere. The surface
high sliding overhead Friday night will induce fairly effective
radiational cooling, so have lows in the low/mid 40's in most areas.

Saturday through Sunday...

The aforementioned mid/upper shortwave ridge will slide eastward
Saturday while broadening into quasi-zonal flow/flat ridging across
the southern CONUS as jet energy continues to cause height falls
along the west coast. At the surface, a sprawling high setting up
from the coastal carolinas across FL and the eastern Gulf will
lead to WAA across the TN valley and southern Appalachians. With
this classic warm pattern signal and strong May sun angle, went
above NBM for highs Saturday with mid/upper 70's expected. A few
parts of the southern valley will reach the low 80's. Dew points
will slowly rise Saturday night with lows a solid 10 degrees
warmer than the previous night. On Sunday, heights will slowly
begin to lower across the SE CONUS as a mid/upper trough drops
from the upper Midwest into the Great Lakes. The attendant surface
low will move across Ontario dragging a trailing cold front
southward toward our region. The best upper jet energy and deep
layer lift looks to stay N during the day, but we will have plenty
of moisture and instability to generate at least isolated
thunderstorms, especially if any outflow boundaries can move down
from anticipated convection over OH and KY. Have slight
chance/chance pops N of I-40 Sunday afternoon. Once again went
about NBM guidance for highs Sunday with low/mid 80's expected.

Sunday night and Monday...

All deterministic and ensemble guidance continue to agree on the
cold fropa late Sunday night. The majority of the jet energy stays
well to the N, and with unfavorable diurnal timing, not expecting
severe weather overnight. The scenario will probably be a weakening
line of convection dropping from NW to SE. Have likely pops from the
N plateau through NE TN and SW VA with chance elsewhere. The front
should stall somewhere over GA and AL Monday as heights try and
rebound ahead of another shortwave moving into the Rockies. Think
most of the remaining precip will stay S on Monday, but had to keep
chance pops through the day with the boundary close by. Highs will
still reach the upper 70's Monday.

Monday night through Wednesday...

Low confidence on shower/storm coverage and timing in this period.
As the aforementioned Rockies shortwave moves E, the front will
creep back north into our area with the mid/upper flow remaining
WNW. This looks like a potential MCS pattern, but guidance differs
on placement of the frontal boundary. Ensembles tend to favor the
front only briefly lifting into our area Tuesday before settling
back S Wednesday, while some deterministic guidance keeps it
overhead through Wednesday. This results in much different QPF
signals. We will definitely not have convection around all of the
time, but given timing and coverage questions, have slight chance
pops Monday night increasing to chance Tuesday through Wednesday.
Highs will remain seasonable.

RG

&&

.AVIATION...
12Z TAF DISCUSSION.

Flight categories will likely bounce between VFR and MVFR levels
through the day for KTYS and KTRI, with MVFR conditions becoming
more prevalent after 18z or so as showers increase in coverage
across the area. KCHA is a little less certain as showers will
not be as widespread that far south. Have left them VFR for now.
Expect showers to begin to dwindle after 00z but left PROB30 in
for -SHRA at both KTYS and KTRI until 03z and 05z respectively to
account for upper trough passage occurring around midnight. Winds
will be fairly gusty today I think, especially in showery
conditions. Have gusts to around 20kt at KTYS and KCHA where
better mixing should be. KTRI may see occasional gusts, but should
be less frequent.

CD

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             65  47  74  50  81 /  20  20   0   0   0
Knoxville McGhee Tyson Airport, TN  61  47  70  47  77 /  40  30  10   0   0
Oak Ridge, TN                       62  46  70  47  77 /  40  30  10   0   0
Tri Cities Airport, TN              59  44  60  43  72 /  50  70  40   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Apr 30, 3:52 AM EDT, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
352 AM EDT Thu Apr 30 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-010800-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
352 AM EDT Thu Apr 30 2020 /252 AM CDT Thu Apr 30 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 10:27 PM EDTAreal Flood AdvisoryMRXCarter, Johnson, Sullivan, Unicoi, Washington2 hr
Apr 30, 9:19 AM EDTRiver Flood AdvisoryMRXCocke, Jefferson23 hr
Apr 30, 9:20 AM EDTRiver Flood AdvisoryMRXCocke17 hr

Nearby

River Flood Advisories in Tennessee, 2020Every river flood advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.